Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Columbia, SC

May 13, 2002Lincoln County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2002, 5:52 PM EDT for Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 5:52 PM EDT (21:52 UTC)
Expired
May 13, 2002, 6:30 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 116 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:06 PM EDTThunderstorm Wind 55 ECountywide, SCEOC reported trees down across the county with a microburst taking numerous trees down 3 south of Troy.
May 13, 6:12 PM EDTThunderstorm Wind 50 ELincolnton, GAEmergency Manager reported several trees down in Lincolnton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:00 PM EDTSevere Thunderstorm WatchSPC5 hr
May 13, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 132152
SVRCAE
GAC181-SCC065-132230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    LINCOLN COUNTY IN EAST CENTRAL GEORGIA
    MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 630 PM EDT.

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR LINCOLNTON..MOVING EAST AT 55 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    LINCOLNTON                         
    MCCORMICK

EXPECT WIND GUSTS AROUND 60 MPH AND DAMAGING HAIL WITH THESE
THUNDERSTORMS.

RC/JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:04 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 13, 3:04 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EDT MON MAY 13 2002

DISC:  19Z SURFACE ANALYSIS SHOWS THE COLD FRONT ALONG/JUST WEST OF
THE MOUNTAINS.

SATELLITE SHOWS SOME CLOUDS MOVING ACROSS THE AREA THIS AFTERNOON.
REGIONAL RADAR COMPOSITE SHOWS SHOWERS/THUNDERSTORMS STILL WEST OF
THE AREA MOVING EAST-NORTHEAST. ONCE THE EVENING ACTIVITY GOES
BY...WEATHER WILL BECOME MUCH MORE TRANQUIL AND PLEASANT FOR THE
REMAINDER OF THE WEEK. MODELS IN GOOD AGREEMENT WITH PATTERN OVER
THE NEXT FEW DAYS. MID AND UPPER LEVEL SOUTHWEST FLOW ALOFT THIS
AFTERNOON WILL GRADUALLY WESTERLY AND NORTHWEST WITH TIME. SHORT
WAVE ACROSS THE KY/TN VALLEY THIS AFTERNOON WILL MOVE ACROSS THE
AREA LATER TONIGHT. AIRMASS HAS BECOME WEAKLY TO MODERATELY UNSTABLE
THIS AFTERNOON...WESTERN HALF OF THE AREA CURRENTLY UNDER A SEVERE
THUNDERSTORM WATCH THROUGH EARLY EVENING. EXPECT BAND OF SHOWERS AND
THUNDERSTORMS ALONG/AHEAD OF COLD FRONT TO PROGRESS EASTWARD ACROSS
THE AREA LATE THIS AFTERNOON INTO EARLY THIS EVENING. AT THE
SURFACE...COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND OFF
THE COAST BY MORNING. HIGH PRESSURE WILL BUILD EASTWARD ACROSS THE
AREA THROUGH WEDNESDAY. WINDS RATHER BRISK THIS AFTERNOON...WILL
GRADUALY DIMINISH AS HIGH PRESSURE BUILDS EASTWARD. GUIDANCE
POPS AND LOCAL POPS VERY CLOSE FOR EVENING PRECIPITAION...ALSO
FAIRLY CLOSE WITH TEMPS THROUGH MID WEEK.

FCSTID = 22
CAE   57  78  49  80 /  40   0   0   0
AGS   55  80  47  82 /  40   0   0   0
SSC   57  79  49  80 /  40   0   0   0
OGB   57  80  49  82 /  40   0   0   0

.CAE...
GA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES
GAC040...GAC063...GAC064...GAC065.
SC...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES
SCC003...SCC037...SCC039...SCC063...SCC065...SCC071...SCC079...
SCC081.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:21 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond54 min
May 13, 7:19 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond26 min
May 13, 5:45 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda45 min
May 13, 6:31 PM EDTSevere Thunderstorm WarningCAELancaster44 min
May 13, 6:49 PM EDTSevere Thunderstorm WarningCAEKershaw41 min
May 13, 7:26 PM EDTSevere Thunderstorm WarningCAELee34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.